Missouri, 2019Flash Flooding and Hail in Missouri, August 30, 2019
August 30, 2019 · NWS LSX · 8 events in 3 counties and zones
An MCV slowly tracked eastward through the forecast area just ahead of a cold front. Numerous showers and storms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An MCV slowly tracked eastward through the forecast area just ahead of a cold front. Numerous showers and storms developed. Some of the storms became severe and produced large hail, damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 30, 10:53 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 30, 10:53 AM CST, 3 hours 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1153 AM CDT Fri Aug 30 2019
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 352 AM CDT Fri Aug 30 2019
Primary concern in the short term is convective trends today. Most
short range guidance including the convective allowing models (CAMs)
move the northern end of the MCS currently over western Missouri
into central Missouri later this morning. This is supported by the
mass fields on the RAP and GFS as the 850mb flow turns to the
southwest ahead of the MCV back over the eastern Plains. The large
scale upper level flow is forecast to become more quasi-zonal today
which should allow the MCV to drift in a more easterly direction
rather than southeast. The combination of low level moisture
convergence and lift from the MCV should maintain a threat of
convection through the afternoon and into the evening primarily
across central into east central and southeast Missouri and southwest
Illinois. Additional lift from the surface cold front which should
slowly drift south to near the I-70 corridor by early evening will
help focus convection in the aforementioned areas. RAP is forecasting
2000-3000 J/Kg CAPE this afternoon at max heating in the vicinity of
the front...though deep layer shear in the pre-storm environment is
only 20-30kts. Certainly can't rule out some strong or isolated
severe storms in that environment...but organized/widespread severe
weather seems unlikely. Temperatures today will be greatly affected
by cloud cover and precipitation, but generally speaking should be
cooler than yesterday with highs only reaching the 70s across
central and northeast Missouri into west central Illinois...low to
mid 80s further to the southeast.
Ongoing thunderstorms from this afternoon should weaken during the
evening after sunset, and the diminishment in activity should
continue through the evening as the MCV continues moving east, and
low level wind fields weaken. The front is forecast to remain
nearly stationary tonight...and then drift back to the north on
Saturday. Weak low level southerly flow will allow dew point
temperatures to increase south of the front back into the mid and
upper 60s, and the front will be a focus for additional convective
development Saturday afternoon. Unsure at this time how widespread
the storms might be, so I stuck with chance PoPs for much of the
area long and north of I-70.
Carney
.LONG TERM... (Saturday Night through Thursday)
Issued at 352 AM CDT Fri Aug 30 2019
Not a lot of changes from what has been talked previously. At the
beginning of the period, would expect a surface front and likely
residual outflow boundaries lingering across some portion of the
CWA. Aloft, a trof remains in place that should lift to the east
through the day on Sunday. Have kept PoPs through the day Sun,
albeit low during the day. The rain chances and clouds should help
keep temps cooler.
The upper ridge builds into the region on Mon, however, model solns
suggest the thermal ridge remaining further west. By Tues, deep SW
flow sets up across the region. Have trended warmer, but going
forecast may still be too cool. With a surface ridge extending
across the southern U.S. and somewhat deep mixing, dewpoints should
remain relatively cool, keeping heat index values around the century
mark or cooler.
Models still prog a cold front pushing through the region Tues night
into Wed. The threat for precip still looks low given the low
moisture available as mentioned above. However, have kept some low
PoPs for Tues night.
Tilly
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1153 AM CDT Fri Aug 30 2019
Area of rain with some imbedded TSRA over central MO is expected
to grow this afternoon as it heads east and should affect the STL
metro site TAFs by 20z. Best chances for thunder will be on the
SE flank of this area of rain with thunder chances really falling
off either on the NW half of the anticipated pcpn area or after
sundown this evening. Rain chances themselves should really drop
by midnight for the STL metro site TAFs as lower CIGs advance into
KCOU. For now, have kept the non-VFR CIGs confined to just KCOU,
and even have conditions deteriorating to IFR before sunrise
Saturday morning there. Otherwise, NE surface winds will veer
gradually to E by Saturday.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 30, 10:58 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1158 AM CDT Fri Aug 30 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311700-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1158 AM CDT Fri Aug 30 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected until early this evening mainly
for areas around the Saint Louis metro area as well as southeast
Missouri and southwest Illinois, where a few strong to severe storms
are possible. Damaging winds are the primary severe threat, but
isolated weak tornadoes are also possible. Additionally, some of the
storms may produce locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorm chances remain in the forecast through Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed until early this evening for areas
around the Saint Louis metro area as well as southeast Missouri and
southwest Illinois.
TES
Event by event
5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Franklin
- When
- August 30, 2:15 PM CST to 2:25 PM CST
- Where
- Franklin County, 3.21 mi WNW of Strain to 0.56 mi SW of Spring Bluff
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.322, -91.352
Thunderstorm winds uprooted a two foot diameter tree about 5 miles south southeast of Rosebud. Also, a small tree was uprooted in Spring Bluff.
Hail, Franklin
- When
- August 30, 2:25 PM CST to 2:53 PM CST
- Where
- Franklin County, 1.64 mi NW of Sullivan Mem Arpt to 1.29 mi NNE of Stanton
- Measured
- 2.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.215, -91.194
A wide swath of large hail fell from the Sullivan area northeastward towards Stanton. The large hail stone was 2.5 inches in diameter on the north side of Sullivan.
Thunderstorm Wind, Franklin
- When
- August 30, 2:31 PM CST to 2:45 PM CST
- Where
- Franklin County, 0.5 mi NW of Sullivan Mem Arpt to 0.83 mi N of Sullivan
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.204, -91.177
Widespread wind damage occurred throughout Sullivan, MO. Numerous trees were either snapped off or uprooted. Also, a large portion of the roof of a skating rink was blown off. The section of roof landed on an unoccupied truck in the parking lot. Tree limbs and several power lines were blown down around town. Some of the fallen trees and tree limbs caused minor to moderate damage to nearby homes. County Road 185 near Sullivan was closed for about two hours to remove power lines and snapped poles from the roadway. No injuries were reported.
Thunderstorm Wind, Franklin
- When
- August 30, 3:00 PM CST to 3:05 PM CST
- Where
- Franklin County, 1.42 mi WSW of St Clair to 0.24 mi SSE of St Clair Mem Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.339, -91.002
Thunderstorm winds blew down several trees, tree limbs and power lines around town.
Thunderstorm Wind, St. Louis
- When
- August 30, 3:40 PM CST to 3:55 PM CST
- Where
- St. Louis County, 0.62 mi ENE of Grover to 2.14 mi SSW of Hollow
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.582, -90.619
Thunderstorm winds blew down several large tree limbs as well as a tree which fell onto Highway 100 just east of Wildwood. Several power poles were broken.
Thunderstorm Wind, St. Louis
- When
- August 30, 4:16 PM CST
- Where
- St. Louis County, 0.92 mi SSW of (Sus)spirit/St Louis
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.657, -90.656
Flash Flood, St. Louis
- When
- August 30, 4:24 PM CST to 10:00 PM CST
- Where
- St. Louis County, 3.6 mi WSW of Allenton to 1.98 mi E of Mehlville
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.485, -90.734
Up to five inches fell in a short amount of time onto already saturated soils, this caused flash flooding in a number of locations. At least a foot and a half of water was flowing over 5th Street in Eureka and the athletic fields at Eureka High School were flooded once again. At the intersection of Chesterfield Parkway and Justus Post Road in Chesterfield, two feet of water was over the roadway and several water rescues had to be performed in the area. Highway 141 was flooded where it goes under I-44 in Valley Park. Another water rescue was performed near the intersection of Meramec Station and Smizer Mill Road in Fenton. A swift water rescue was performed on Fox Creek Crossing Drive where it crosses Little Fox Creek. It was well out of it's banks and a red truck was stranded in the rapidly rising water there. The fire department had to throw a rope and life jacket to the man and pull him to safety. There was also flowing water over the intersection of Big Bend Road and Sanders Drive and on Manchester Road just east of intersection with Brentwood Blvd. No injuries were reported with any of the rescues.
Flash Flood, Jefferson
- When
- August 30, 5:34 PM CST to 6:30 PM CST
- Where
- Jefferson County, 2.33 mi NNW of Hoene Spg to 1.73 mi WSW of Hoene Spg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.480, -90.639
Up to four inches of rain in a short amount of time onto already saturated soils caused flash flooding. Numerous roads were flooded including the intersection of Highway W and Winnifred Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 30 to 31, 20193 deaths · 25 events
- Flood and Damaging Winds in Ohio, August 30, 20192 deaths · 1 injured · $30,000 · 50 kt wind · 10 events
- Flash Flood and Hail in Texas, August 30 to 31, 2019$100,000 · 1.25 in hail · 2 events
- Flash Flood and Flood in Oklahoma, August 30, 2019$5,000 · 1.5 in hail · 6 events
- Excessive Heat in California, August 30 to 31, 20195 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 30, 20194 events
- Damaging Winds in Oklahoma, August 30, 201956 kt wind · 3 events
- Hail in Colorado, August 30, 20191 in hail · 3 events
- Damaging Winds in West Virginia, August 30 to 31, 2019$1,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 30, 201952 kt wind · 3 events
- Flood and Coastal Flood in Florida, August 30, 20192 events
- Damaging Winds in Texas, August 30, 2019$500 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856917, 856809, 856919, 856922, 856923, 856926, 856932, 856935.